On Guard A new public health advisory from the Food and Drug Administration (FDA) cautions users of three asthma medications -- Advair Diskus, Serevent Diskus and Foradil Aerolizer -- that the drugs "may increase the chance of severe asthma episodes, and death when those episodes occur."
The FDA has asked the drugs' manufacturers to add new warnings to the products' labels. Serevent (salmeterol) and Advair (salmeterol plus a corticosteroid, which reduces inflammation) already carry black box warnings advising of "a small but significant increase in asthma-related deaths in patients receiving salmeterol." GlaxoSmithKline, maker of Serevent and Advair, "disagrees with the FDA's proposed product labeling changes," according to a company statement. The medications belong to a class of drugs called long-acting beta 2-adrenergic agonists (LABA), which help relax muscles near the airways in the lungs.
Use With Care LABAs shouldn't be a first-line asthma therapy and should be used "only if other medicines [including corticosteroids] do not control asthma," reminds the advisory. Virginia Taggart, health scientist administrator at the National Heart, Lung, and Blood Institute (NHLBI), said this advice is consistent with the NHLBI's asthma guidelines, updated in 2002, which recommend LABAs for persistent asthma only if other less aggressive treatments fail.
Because studies show that LABAs used alone don't control asthma as well as inhaled steroids (such as Flovent) or leukotriene receptor antagonists (such as Singulair), LABAs are only recommended for use "with another controller medication," such as an inhaled steroid or a leukotriene inhibitor, said Taggart. Advair already contains a second component -- a corticosteroid -- that prevents the release of some substances that cause asthma symptoms.
Take-Home Message The FDA advisory "underscores a key message for patients with asthma, [that] no matter what medication [you're] taking . . . you need to monitor your asthma" and consult with your doctor, Taggart said.
-- January W. Payne